Encounters Between Topology and Domain Theory

Conference paper
Part of the Semantic Structures in Computation book series (SECO, volume 1)


This survey article provides an overview of recent developments that represent typical interplays between topology and continuous domain theory. The topics highlighted include locally compact spaces, spectral theory, round-ideal completions, ordered spaces, maximal-point spaces, and the probabilistic power domain The article attempts to develop the thesis that topological tools are useful for the investigation of order-theoretic structures arising in theoretical computer science and the latter in turn suggest new research directions in topology.


(Scott) domain Scott topology local compactness To-spaces sober spaces spectral theory probabilistic power domain 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AJ95.
    Abramsky, S. and Jung, A., Domain theory, In: S. Abramsky et al. (editors), Handbook of Logic in Computer Science 3 , Clarendon Press, 1995.Google Scholar
  2. Bo89.
    Bourbaki, N., General Topology, (English Translation), Springer Verlag, 1989.CrossRefGoogle Scholar
  3. DP90.
    Davey, B. and Priestley, H., Introduction to Lattices and Order, Cambridge University Press 1990.Google Scholar
  4. DK70.
    Day, B. J. and Kelly, G. M., On topological quotient maps preserved by pullbacks or products, Proc. Cambridge Phil. Soc. 67 (1970), 553-558.CrossRefGoogle Scholar
  5. De80.
    Dellacherie, C., Un cours sur les ensembles analytiques, In: Analytic Sets, Academic Press, 1980, 184-316.Google Scholar
  6. Ed95a.
    Edalat, A., Domain theory and integration, Theoretical Computer Sci. 151 (1995), 163-193.CrossRefGoogle Scholar
  7. Ed95b.
    Edalat, A., Dynamical systems, measures and fractals via domain theory, Information and Computation 120 (1) (1995), 32-48.CrossRefGoogle Scholar
  8. Ed96.
    Edalat, A., Power domains and iterated function system, Information and Computation 124 (1996), 182-197.CrossRefGoogle Scholar
  9. Ed97a.
    Edalat, A., When Scott is weak on the top, Math. Structures Comput. Sci. 7 (1997), 401-417.CrossRefGoogle Scholar
  10. Ed97b.
    Edalat, A., Domains for computation in mathematics, physics and exact real arithmetic, Bull. Symbolic Logic 3 (1997), 401-452.CrossRefGoogle Scholar
  11. EH97.
    Edalat, A. and Heckmann, R., A computational model for metric spaces, Theoret. Comput. Sci. 193 (1998), 53-73..CrossRefGoogle Scholar
  12. COMP.
    Gierz, G., Hofmann, K., Keimel, K., Lawson, J., Mislove, M., and Scott, D., A Compendium of Continuous Lattices, Springer-Verlag, 1980.Google Scholar
  13. Gr88.
    Graham, S., Closure properties of a probabilistic domain construction, In: M. Main, A. Melton, and M. Mislove (editors), Mathematical Foundations of Programming Semantics, Lecture Notes in Computer Science 298, Springer Verlag, 1988, 213-233.CrossRefGoogle Scholar
  14. Ho85.
    Hoffmann, R.-E., The Fell compactification revisited, In: R.-E. Hoffmann and K. Hofmann (editors), Continuous Lattices and Their Applications, Marcel Dekker, 1985, 57-116.Google Scholar
  15. HL78.
    Hofmann, K. H. and Lawson, J., The spectral theory of distributive continuous lattices. Trans. Amer. Math. Soc. 246 (1978), 285-310. Google Scholar
  16. HM81.
    Hofmann, K. H. and Mislove, M., Local compactness and continuous lattices, in: Continuous Lattices, edited by B. Banaschewski and R.-E. Hoffmann, Springer LNM 871, Springer-Verlag, 125-158.Google Scholar
  17. Jo82.
    Johnstone, P. T., Stone Spaces, Vol. 3 of Cambridge Studies in Advanced Mathematics, Cambridge Press, Cambridge, 1982.Google Scholar
  18. Jo89.
    Jones, C., Probabilistic Non-determinism, PhD thesis, University of Edinburgh, 1989.Google Scholar
  19. JP89.
    Jones, C. and Plotkin, G., A probabilistic powerdomain of evaluations, In: Logic in Computer Sci., IEEE Computer Soc. Press, 1989, 186-195.Google Scholar
  20. KT84.
    Kamimura, T., and Tang, A., Total objects of domains Theoretical Computer Sci. 34 (1984), 275-288.CrossRefGoogle Scholar
  21. Ko95.
    Kopperman, R., Asymmetry and duality in topology, Topology and its Appl. 66 (1995), 1-39.CrossRefGoogle Scholar
  22. Lac59.
    Lacombe, D., Quelques procédés de définitions en topologie re-cursif, In: North-Holland, 1959, 129-158.Google Scholar
  23. La79.
    Lawson, J., The duality of continuous posets. Houston J. Math. 5 (1979), 357-394.Google Scholar
  24. La80.
    Lawson, J., Valuations on continuous lattices, In: Proceedings of the 2nd Bremen Conference, University of Bremen, 1982, 204-225.Google Scholar
  25. La88.
    Lawson, J., The versatile continuous order, In: M. Main, A. Melton, and M. Mislove (editors), Mathematical Foundations of Programming Semantics, Lecture Notes in Computer Science 298, Springer Verlag, 1988, 134-160.CrossRefGoogle Scholar
  26. La91.
    Lawson, J., Order and strongly sober compactifications, In: G. Reed, A. Roscoe, and R. Wachter (editors), Topology and Category Theory in Computer Science, Oxford Press, 1991, 179-205.Google Scholar
  27. La97.
    Lawson, J.Spaces of maximal points, Math. Struct. in Comp. Sci. 7 (1997), 543-555.Google Scholar
  28. La98a.
    Lawson, J. Computation on metric spaces via domain theory, Topology and Its Applications 85 (1998), 247-263.CrossRefGoogle Scholar
  29. La98b.
    Lawson, J. The round ideal completion via sobrification, Topology Proceedings, Vol. 22, 1997, 261-274.Google Scholar
  30. La98c.
    Lawson, J. The upper interval topology, property M, and compactness, Electronic Notes in Theoretical Comp. Sci. 13 (1998).Google Scholar
  31. Ma00.
    Martin, K., The measurement process in domain theory, preprint.Google Scholar
  32. ML70.
    Martin-Löf, P., Notes on Constructive Mathematics, Almquist & Wiksell, 1970.Google Scholar
  33. Mi98.
    Mislove, M., Topology, domain theory and theoretical computer science, Topology and its Appl. 89 (1998), 3-59.CrossRefGoogle Scholar
  34. Na 65.
    Nachbin, L., Topology and Order, Van Nostrand, 1965.Google Scholar
  35. No89.
    Norberg, T., Existence theorems for measures on continuous posets, with applications to random set theory, Math. Scand. 64 (1989), 15-51.Google Scholar
  36. Sa80.
    Saheb-Djahromi, N., CPO’s of measures for nondeterminism, Theoretical Computer Sci. 12 (1980), 19-37.CrossRefGoogle Scholar
  37. Sc70.
    Scott, D., Outline of the mathematical theory of computation, In: Proc. 4th Princeton Conference on Information Science, 1970, 169-176.Google Scholar
  38. Sm77.
    Smyth, M., Effectively given domains, Theoretical Computer Sci. 5 (1977), 257-274.CrossRefGoogle Scholar
  39. WS81.
    Weihrauch, K. and Schreiber, U., Embedding metric spaces into cpo’s, Theoretical Computer Sci. 16 (1981), 5-24.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA

Personalised recommendations